Haematoma or bruise?

I have APS and take Warfarin (INR 3.5 - 4.5). Today I noticed a large bruise on my arm. I don't know how I got it as I don't remember bumping into anything. I've had bruises before (some very colourful ones!) This one feels quite firm and there's a lump beneath the skin. Has this happened to anyone else on Warfarin? I wasn't sure whether to go to Doctor or not as it's not bothering me.

17 Replies

  • Hello.

    I am not on Warfarin now, I'm on Fragmin but when I was on Warfarin I had several instances like you have described, including crashing my bicycle, once, writing off the bike and suffering huge haematomas and bruises.

    That said, it would certainly be wise to have this looked at by a Dr, sooner rather than later.

    Please let us know how you get on.

    Best wishes.


  • Thanks Dave, I'll make an appointment tomorrow,


  • Good Avril.


  • I have had similar and such things have been present on at least 2 separate occasions when I have seen my lupus consultant at st thomas

    On both occasions I was told it was nothing to be concerned about????

  • I just started Warfarin in March. I noticed that bruises last for a very long time and I was told that this is not unusual. I'm seeing a new internist in July and my rheumatologist in late June. I'll ask both of them about the bruises.

  • I have had a couple of scary, lumpy bruises. One on the arm and one on my leg ( the latter after I naively believed a truck driver waved me through an intersection where I had the right of way and he had the stop. After he hit me he stopped to make sure I was all right. --I was on a bike, though now on the ground. --he confessed he never saw me, that he was pulling his cell phone out of his pocket, and that he didn't know that bikes could ever have the right of way.). I monitored both lumpy bruises for redness and swelling and both vanished after about a week.

  • I saw my GP today and my lumpy bruise is nothing to worry about. It's starting to get softer already,


  • Great news!

  • ive got a massive one on my leg, i think they are just bad bruises- i got a geamotoma under my c section and i couldnt move with the pain they are little blood clots i was told x

  • Yes, when I was on Asprin. The clinic had them checked and they said it was ok. Well I ended up in the hospital for an unrelated reason and found out that my INR was not readable. Stay on top of it. I am finally getting stable. I will not take Asprin any more. My unexplained huge bruising is so much better. My doctor wants my blood on the thinner side I understand. It does make me feel better but I am a little frightened. They took me off Asprin and gave me K. In the hospital. There was also some other drug complications which they changed. Watched my diet and it than started to increase. That was me you need to work with your doctor in this case. Good luck

  • Did you have both Aspirin and warfarin? Did you have too high INR? Was it K-vit they gave you? Did you have too high INR and they took you off Aspirin? But has Aspirin anything to do with INR?

    Good that your doctor wants you on the thinner side. That is unusual. What therapeutic range are you on now?

    Sorry for so many questions. We learn so much from eachother.

    Best wishes from Kerstin in Stockholm

  • Yes they put me on Vit K and took me off Warfin, aspirin and Celebrex as well. They could not get a protime on me when I was admitted. This time makes up your INR. They slowly started after the Vitimin K introduced back the Warfin at 12.5. I was in the hospital for 8 days with this Asthma attack. My I NR still being checked every other day. I hope soon to regain my strength

    So I can go on vacation with my family. Please ask any question you want. We do learn from each other. Tks for your concern Lure

  • Sorry my range keeps changing between a 2.3 and 3.6. Am ok with this rather be on higher end.

  • Hi again,

    2.3 is very low. You said that your doctor wanted you on the thinner side. Tell him that you are not feeling well when the INR is so low. Most of us like to be at over 3.0. Some of us on 4.0.

    Perhaps you can push him to only let you have a level around 3.0 or 3.5.

    Good luck from Kerstin

  • Hi, Now I remember that you were at the hospital and had that wonderful Sister. Sounds good that your doctor wants you on the thinner side.

    I am sure you you will have your strength back and you are checked every other day. Sounds also good.

    Please have a wonderful vacation with your family!

    Kerstin in Stockholm

  • Thanks so much Kerstin for your ongoing support. My I N R is just hard right now because of the steroids I am on. I just took my last one yesterday. I just have to get stronger and I will for a 68yr old lady. I am going to Disney!!! I would like to go away on a 3.5.


  • I am 70 years old. We ´belong to a strong generation. I have only been to Florida and New York in 1988.

    Have a nice time at the Disneyland! Kerstin

You may also like...